Mississippi, 2017Strong Wind in Mississippi, September 1, 2017
September 1, 2017 · NWS JAN · 1 event in 1 county or zone
The remnants of Hurricane Harvey moved across the ArkLaMiss region on August 30th and 31st and brought gusty winds and rain to the region. As Harvey decreased to a depression on the 31st, gusty winds still remained across portions of the region into the early parts of September.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Harvey moved across the ArkLaMiss region on August 30th and 31st and brought gusty winds and rain to the region. As Harvey decreased to a depression on the 31st, gusty winds still remained across portions of the region into the early parts of September. This resulted in some downed trees outside of any shower activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 31, 11:34 PM CST, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 31, 11:34 PM CST, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1234 AM CDT Fri Sep 1 2017
.UPDATE...
Updated for 06Z aviation discussion
&&
.AVIATION...
06Z TAF discussion:
The center of the remnants of Harvey is slowly starting to pull
north and northeast away from northern portions of the forecast
area, although a few showers and gusty west winds (up to 35 mph)
continue from GWO east through GTR/CBM into the overnight hours.
Here and further south some patchy MVFR conditions due to ceilings
will be found through the night with most areas likely turning VFR
after daybreak tomorrow. There is some chance for MVFR ceilings to
build back in temporarily from the midday through afternoon at
most sites except for HBG/PIB. West to northwest surface winds
will be a little gusty at times during the bulk of the day
tomorrow (especially at GTR/CBM), but peak speeds in all areas
should remain less than 30 mph and be noticeable less gusty than
was the case during the day Thursday. /BB/
&&
.DISCUSSION...
As of 2z, the remnants of Harvey were centered over northern
Mississippi with the majority of the CWA now under northerly to
easterly flow. The flow on the back side is advecting in drier and
lower ThetaE air which has helped to greatly reduce precip
coverage over the area. As of this writing, a few showers were
located along the Hwy 82 corridor closer to the center of
circulation and another band of showers was located along the I-20
corridor where a tongue of relatively higher moisture has hung on
a little longer. For the rest of tonight, expect precip in the
form of showers to become limited to the north and east portions
of the area before decreasing by the morning hours. The only
remaining hazard will be gusty winds up to 35mph for the
northeastern corner of the CWA through the evening. These winds
will gradually relax through the night by Friday morning as the
tighter pressure gradient pulls away from the area. Adjusted the
HWO/graphics accordingly. No other changes were needed to the
ongoing forecast. /TW/
Prior discussion below:
Today through Friday:
The center of Tropical Depression Harvey is now near Cleveland, MS
now. This system continues to bring light showers to our area as
well as a few rotating showers in our northeastern counties. Since
Harvey has shifted NEward this afternoon, so has the associated
tornado threat. The remaining threats for this system include winds
and flooding. Winds around the area this afternoon have maintained
sustained speeds of 15 to 20 mph with gusts as high as 33 mph at
KGTR and KCBM. This threat will begin waning after 00Z when heights
begin to rise again. As for flash flooding, the threat is
relatively low as rainfall rates are below 1"/hour, a rate at
which our soils can easily maintain, especially still being in the
green season. The flash flood watch will therefore be allowed to
expire at 7pm tonight if not canceled before then.
Going into tonight, Harvey will exit the area around 03Z. Light rain
on the back side of Harvey will continue to affect the northern
parts of the CWA through the night and through tomorrow morning.
Overall, once the residual rain exits the area, Friday should be a
quiet day with conditions returning to normal. High temperatures
will remain cool in the mid to upper 80s. /10/
Friday night through Sunday night: Notably drier air will move
into our area just in time for the weekend. This can be seen
clearly in model 700 mb RH fields (20-30C Td depressions) and
progged PW (dropping to around an inch). Meanwhile at the surface,
dewpoints will remain down in the 60s to near 70 throughout the
weekend. No rain is in the forecast for the weekend.
Next week: Southerly low level flow will return by Monday, with
moisture returning through the day as well. This will bring a chance
for storms back into the southern portion of the area by the
afternoon/evening. An upper trough will deepen over the eastern
portion of the CONUS, bringing higher rain/storm chances across the
entire area as a solid cold front moves through Tuesday into
Wednesday. Behind the front, another intrusion of drier air is
anticipated with dewpoints dipping into the 50s and temps possibly
following suit Wednesday night. This will be a little taste of
fall as we head into football season. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 68 84 66 86 / 35 5 4 7
Meridian 70 84 65 86 / 34 5 7 9
Vicksburg 67 85 66 87 / 30 5 3 5
Hattiesburg 71 86 67 88 / 32 13 10 9
Natchez 67 83 67 86 / 32 8 3 6
Greenville 66 84 65 85 / 55 5 6 4
Greenwood 66 82 64 84 / 64 5 5 5
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
BB/TW/10/DL
Hazardous weather outlook, Aug 31, 8:10 PM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
910 PM CDT Thu Aug 31 2017
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036-
040>066-072>074-020215-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Washington-Humphreys-Holmes-Issaquena-Sharkey-
Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-
Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-
Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
910 PM CDT Thu Aug 31 2017
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and south central
Mississippi.
.DAY ONE...The rest of Tonight and Friday
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
MSZ026>033-037>039-020215-
Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-
Attala-Winston-Noxubee-
910 PM CDT Thu Aug 31 2017
This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
and northeast Mississippi.
.DAY ONE...The rest of Tonight and Friday
NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...remainder of tonight
Winds associated with the remnants of Harvey will continue to be
gusty before relaxing by Friday morning. Expect sustained winds
to range from 15 to 25 mph with gusts up to 35 mph possible.
(www.weather.gov/images/jan/graphicast/image1.png)
.DAYS TWO THROUGH SEVEN...Friday night through Wednesday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.
1
&&
...HAZARD LEGEND...
*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
www.weather.gov/jan/safe
Latest Weather Briefing...
www.weather.gov/jan/weather_briefing
Tropical page...
www.weather.gov/jan/tropical
National Hurricane Center Home Page...
www.nhc.noaa.gov/
Find NWS JAN on Facebook...
www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
www.youtube.com/user/NWSJacksonMiss
In the hours before
Local storm report, Aug 31, 9:42 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1042 PM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM NON-TSTM WND DMG 1 WNW GRENADA 33.78N 89.82W
08/31/2017 GRENADA MS EMERGENCY MNGR
NUMEROUS TREES DOWNED AROUND THE COUNTY
INCLUDING ONE ON A STRUCTURE.
&&Local storm report, Aug 31, 9:47 PM CST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1047 PM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM NON-TSTM WND DMG 1 NE KOSCIUSKO 33.06N 89.58W
08/31/2017 ATTALA MS PUBLIC
AT LEAST TEN TREES WERE DOWNED IN ATTALA
COUNTY DUE TO GRADIENT WINDS, INCLUDING TWO
ON MS HIGHWAY 19 NORTH OF KOSCIUSKO.
&&
DLLocal storm report, Aug 31, 10:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
1105 PM CDT THU AUG 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM NON-TSTM WND DMG KOSCIUSKO 33.06N 89.58W
08/31/2017 ATTALA MS PUBLIC
AT LEAST TEN TREES WERE DOWNED IN ATTALA
COUNTY DUE TO GRADIENT WINDS, INCLUDING TWO
ON MS HIGHWAY 19 NORTH OF KOSCIUSKO.
&&
DLStrong Wind, Lowndes
- When
- September 1, 1:00 AM CST
- Where
- Lowndes forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 33.473, -88.443 (the zone’s center; the record gives no point)
A tree was blown down on Military Road near the Columbus-Lowndes Public Library.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, September 1, 20176 deaths · 2 events
- Flash Flooding and Hail in North Carolina, September 1, 2017$12 million · 2.75 in hail · 22 events
- Flash Flooding and Heavy Rain in Tennessee, September 1 to 2, 2017$275,000 · 16 events
- Flash Flood and Flood in Kentucky, September 1 to 5, 2017$350,000 · 2 events
- Wildfire in California, September 1 to 15, 20176 injured · 1 event
- Damaging Winds and Lightning Strikes in Florida, September 1, 20171 injured · $51,000 · 52 kt wind · 4 events
- Flash Flooding in Kentucky, September 1, 2017$50,000 · 11 events
- Wildfire in California, September 1 to 24, 20175 injured · 1 event
- Hail and Damaging Winds in Florida, September 1, 2017$2,000 · 52 kt wind · 17 events
- High Surf in Hawaii, September 1 to 3, 201717 events
- Drought in South Dakota, September 1 to 30, 201716 events
- Drought in Montana, September 1 to 30, 201715 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713329.